Hail, Douglas
- When
- July 27, 3:50 PM PST to 3:55 PM PST
- Where
- Douglas County, 0.53 mi SW of Diamond Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.175, -122.138
Quarter size hail was reported at Diamond Lake Resort.
Moist monsoonal moisture and a short wave aloft combined for another round of thunderstorm activity over southwest and south central Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Moist monsoonal moisture and a short wave aloft combined for another round of thunderstorm activity over southwest and south central Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 27, 12:12 PM PST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
112 PM PDT TUE JUL 27 2010
.DISCUSSION...27/12Z NAM/GFS IN.
SOUTHERLY FLOW ALOFT CONTINUES OVER THE MEDFORD CWA WITH AN UPPER
LOW OFFSHORE AND HIGH PRESSURE TO THE SOUTHWEST. A SHORT WAVE WILL
MOVE ONSHORE TO THE NORTH TODAY AND THIS WILL INDUCE THE UPPER
FLOW TO BE A BIT MORE SOUTHWESTERLY OVER THE NORTHWEST PORTIONS OF
THE CWA...BUT THE MONSOONAL MOISTURE SUPPLY WILL CONTINUE OVER
MOST OF THE CWA. THE 27/12Z MFR SOUNDING SHOWS 0.99 INCHES OF
PRECIPITABLE WATER...A LIFTED INDEX OF -5.9...AND A CONVECTIVE
TEMPERATURE OF 96 DEGREES WITH A PREDICTED HIGH OF 95. THE MODEL
LIFTED INDICES INDICATE WIDESPREAD INSTABILITY IN THE AFTERNOON
AND EVENING OVER ALL BUT THE WEST SIDE VALLEYS. ALL SIGNS SO FAR
POINT TO ANOTHER ROUND OF WET AFTERNOON/EVENING THUNDERSTORMS
INITIATING OVER THE HIGHER TERRAIN. AT THIS TIME THUNDERSTORMS
ARE IN PROGRESS IN NORTHERN KLAMATH AND LAKE COUNTIES...AND
CUMULUS IS DEVELOPING OVER MOST OF THE RIDGES FROM THE CASCADES
EAST AND SISKIYOUS SOUTH.
THE MAIN FORECAST PROBLEM OVER THE NEXT SEVERAL DAYS WILL BE
PREDICTING THE LOCATION AND COVERAGE OF THUNDERSTORM ACTIVITY.
MODEL STABILITY PATTERNS INDICATE THAT IT WILL GRADUALLY BECOME
MORE STABLE DURING THE NEXT SEVERAL DAYS AND THE THUNDERSTORM
ACTIVITY WILL MIGRATE TOWARD THE NORTHEAST. BY THURSDAY AFTERNOON
IT LOOKS LIKE THE ACTIVITY WILL MOSTLY BE OVER THE NORTHERN AND
EASTERN EDGES OF THE MEDFORD CWA AND THE THUNDERSTORMS WILL BE
WEAKER. THIS MAKES SENSE LOOKING AT THE BROADER SYNOPTIC PATTERN
AS AN UPPER TROUGH WILL BE CROSSING 130W ABOUT THAT TIME...AND
THIS WILL TURN THE FLOW ALOFT MORE SOUTHWESTERLY.
THE UPPER TROUGH WILL FINALLY MOVE ONSHORE FRIDAY NIGHT. BY FRIDAY
AFTERNOON IT LOOKS LIKE MOST OF THE SHOWERS WILL BE OVER WITH AND
THE PRIMARY PRECIPITATION THREAT WILL BE DRIZZLE ALONG THE COAST AS
THE ENCROACHING TROUGH ALLOWS THE MARINE INVERSION TO RISE. EXPECT
COOLER TEMPERATURES INLAND AS WELL.
THE TROUGH WILL MOVE OFF TO THE EAST SATURDAY NIGHT...BUT IT WILL
BE QUICKLY AS ANOTHER WEAK WAVE DIVES DOWN FROM THE NORTH. THE
LONG WAVE RIDGE WILL REMAIN WELL OFFSHORE. SO...NO DRY
NORTHWESTERLY FLOW WILL SET UP OVER THE AREA. THE RESIDUAL TROUGH
WILL INDUCE A RETURN OF SOUTHERLY FLOW AND MONSOONAL MOISTURE
WHICH WILL KICK OFF ANOTHER ROUND OF AFTERNOON/EVENING
THUNDERSTORM ACTIVITY MONDAY AND TUESDAY...IF THE MODEL SOLUTIONS
VERIFY.
&&
.AVIATION...MVFR CIGS WITH AREAS OF IFR CIGS/VSBYS ALONG THE COAST
WILL SPREAD INLAND THIS EVENING INTO THE LOWER UMPQUA AND
COQUILLE VALLEYS...AND CLEAR OUT BACK TO THE COAST WEDNESDAY
MORNING. VFR CONDITIONS WILL PREVAIL INLAND...BUT THUNDERSTORM
ACTIVITY WILL OBSCURE AREAS OF HIGHER TERRAIN THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ026>031.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ025.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
UNTIL 11 AM PDT WEDNESDAY FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR PZZ370.
15/15/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 542 AM PDT TUE JUL 27 2010 ORZ617-621>625-280100- UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 542 AM PDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT TONIGHT. SEE FIRE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1130 AM PDT TUE JUL 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL FORT JONES 41.61N 122.84W
07/26/2010 M1.00 INCH SISKIYOU CA PUBLIC
&&
SUGDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 157 PM PDT TUE JUL 27 2010 ORZ027-272145- SOUTH CENTRAL OREGON CASCADES OR- 157 PM PDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN DOUGLAS AND NORTHERN KLAMATH COUNTIES UNTIL 245 PM PDT... AT 152 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF CRESCENT LAKE...OR 31 MILES NORTH OF CRATER LAKE...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...CRESCENT LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4358 12194 4355 12172 4325 12198 4337 12212 TIME...MOT...LOC 2057Z 222DEG 6KT 4334 12202 SUGDEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT TUE JUL 27 2010
ORZ027-030-272245-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SOUTH
CENTRAL OREGON CASCADES OR-
257 PM PDT TUE JUL 27 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN DOUGLAS AND
NORTHWESTERN KLAMATH COUNTIES UNTIL 345 PM PDT...
AT 252 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
CRESCENT LAKE...OR 31 MILES SOUTHEAST OF OAKRIDGE...MOVING NORTH AT
15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...CRESCENT LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4321 12192 4325 12219 4344 12218 4345 12215
4349 12212 4351 12214 4353 12214 4362 12201
4362 12177
TIME...MOT...LOC 2157Z 183DEG 12KT 4348 12200
SUGDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 313 PM PDT TUE JUL 27 2010 CAZ080-272245- WESTERN SISKIYOU COUNTY CA- 313 PM PDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SISKIYOU COUNTY UNTIL 345 PM PDT... AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SCOTT BAR...OR 13 MILES SOUTHEAST OF HAPPY CAMP...MOVING WEST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN SISKIYOU COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4158 12335 4177 12332 4174 12308 4156 12310 TIME...MOT...LOC 2213Z 095DEG 4KT 4166 12321 STAVISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 413 PM PDT TUE JUL 27 2010 ORZ027-280000- SOUTH CENTRAL OREGON CASCADES OR- 413 PM PDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN DOUGLAS AND NORTHWESTERN KLAMATH COUNTIES UNTIL 500 PM PDT... AT 411 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DIAMOND LAKE...OR 20 MILES NORTH OF CRATER LAKE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME EASTERN DOUGLAS AND NORTHWESTERN KLAMATH COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4335 12221 4328 12191 4310 12205 4314 12224 TIME...MOT...LOC 2312Z 188DEG 7KT 4319 12212 PETRUCELLI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 417 PM PDT TUE JUL 27 2010 ORZ028-280000- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR- 417 PM PDT TUE JUL 27 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON AND WESTERN KLAMATH COUNTIES UNTIL 500 PM PDT... AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF HOWARD PRAIRIE...OR 25 MILES NORTHWEST OF KLAMATH FALLS...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN JACKSON AND EXTREME WESTERN KLAMATH COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4261 12236 4260 12202 4230 12210 4231 12234 TIME...MOT...LOC 2317Z 184DEG 7KT 4240 12221 STAVISH
The Medford radar (KMAX), 131 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported at Diamond Lake Resort.
Widespread 1 inch hail and heavy rain reported in the Prospect area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237078, 237081.